Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 645, NWS Jackson, MS

September 21, 2001Catahoula Parish, Concordia Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Sep 21, 2001, 4:00 PM CDT for Catahoula Parish, Concordia Parish, Louisiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 21, 2001, 4:00 PM CDT (21:00 UTC)
Expired
Sep 21, 2001, 4:30 PM CDT
In force
30 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Catahoula Parish, LA, Concordia Parish, LA

The radar

The Ft Polk radar (KPOE), 113 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1790 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

985 
WUUS54 KJAN 212101
SVRJAN
LAC025-029-212130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
400 PM CDT FRI SEP 21 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CATAHOULA PARISH IN NORTHEAST LOUISIANA
  CONCORDIA PARISH IN NORTHEAST LOUISIANA

* UNTIL 430 PM CDT

* AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF JONESVILLE...MOVING    
  EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL CATAHOULA PARISH 
  REMAIN OVER RURAL CONCORDIA PARISH 

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.

LAT...LON 3157 9199 3137 9199 3141 9165 3163 9169

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 2:30 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 21, 2:30 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT FRI SEP 21 2001

RAIN CHANCES WILL INCREASE THROUGH THE SHORT TERM INTO SUNDAY...WITH
DRY AND SEASONABLY COOL WEATHER TO FOLLOW.

THE 12Z KJAN SOUNDING THIS MORNING SHOWED DRY...STABLE AIR OVER
JACKSON. A QUICK LOOK AT THE LATEST LAPS ANALYSIS SHOWS THE AIR
CONTINUES TO BE STABLE OVER MOST OF THE FORECAST AREA...EXCEPT ALONG
AND WEST OF A BASTROP...LOUISIANA TO NATCHEZ...MISSISSIPPI LINE
WHERE THE ATMOSPHERE BECOMES INCREASINGLY UNSTABLE TOWARDS THE
SOUTHWEST.
A LARGE AREA OF SHOWERS AND THUNDERSTORMS IS OCCURRING AT THE
PRESENT TIME OVER CENTRAL AND WEST CENTRAL PORTIONS OF
LOUISIANA...WHERE THE AIRMASS IS EXTREMELY UNSTABLE. ALTHOUGH THIS
AREA OF PRECIPITATION SHOULD CONTINUE TO MOVE TOWARDS EASTERN
PORTIONS OF LOUISIANA...THE STRONGEST CONVECTION IS EXPECTED TO MOVE
TOWARDS THE SOUTHEAST AND SHOULD REMAIN SOUTHWEST OF OUR FORECAST
AREA THIS AFTERNOON AND TONIGHT.

THE MOST UNSTABLE AIR IS EXPECTED TO EDGE CLOSER TO THE FORECAST
AREA ON SATURDAY. WILL FORECAST HIGHEST POPS IN WESTERN SECTIONS.
FOR SATURDAY NIGHT...WILL CONTINUE TO HAVE SOME POPS IN
FORECAST...ESPECIALLY IN WESTERN SECTIONS...AS FRONT EDGES CLOSER TO
THE LOWER MISSISSIPPI. THEN...EXPECT BEST CHANCES OF RAIN FOR SUNDAY
AND SUNDAY NIGHT AS THE SURFACE FRONT PUSHES ACROSS THE REGION. WILL
KEEP SLIGHT CHANCE POPS IN FORECAST FOR EASTERN SECTIONS MONDAY
MORNING.

FOR TEMPERATURES...WILL STAY CLOSEST TO AVN MOS GUIDANCE...WHICH IS
SLIGHTLY COOLER ON MAXIMUM TEMPERATURES THE NEXT TWO DAYS COMPARED
TO NGM MOS. EXPECT INCREASING LOW LEVEL HUMIDITY AND CLOUDINESS TO
KEEP THE MAXIMUM TEMPERATURES A BIT LOWER THAN THE NGM GUIDANCE. THE
UNSEASONABLY WARM MINIMUM TEMPERATURES FORECAST BY NGM...AVN...AND
SEVERAL OTHER MODELS SEEMS TO BE REASONABLE THROUGH THE WEEK-END.
COOLER MINIMUMS SHOULD AFFECT WESTERN SECTIONS OF THE FORECAST AREA
BY MONDAY MORNING.

TUESDAY THROUGH FRIDAY...THERE ARE BIG DIFFERENCES IN LONG RANGE
MODELS. THE CANADIAN MODEL BRINGS THE 500 MB TROUGH TO A POSITION
OVER THE NORTHEASTERN U.S. BY THURSDAY AT 00Z. HOWEVER...THIS MODEL
ALSO HAS A 500 MB TROUGH IN PLACE WITH A TROPICAL LOW ALONG THE
COAST OF LOUISIANA. THE NOGAPS MODEL KEEPS A MID LEVEL TROUGH OVER
THE LOWER MISSISSIPPI VALLEY TILL AT LEAST MID WEEK. THE MRF MODEL
BRINGS THE UPPER LEVEL TROUGH EAST OF THE FORECAST AREA BY MONDAY
MORNING...THEN FORECASTS THE TROUGH TO REMAIN NEARLY STATIONARY OVER
THE EASTERN U.S. THROUGH THE END OF THE WEEK. WITH THIS
SCENARIO...THE SURFACE FRONT WOULD PUSH THROUGH THE REGION BY SUNDAY
NIGHT AND BRING DRY WEATHER OVER THE FORECAST AREA FROM TUESDAY
THROUGH FRIDAY. THE MRF MODEL FORECAST SEEMS MOST REASONABLE AT THIS
TIME...AND IS CONSISTENT WITH OUR PREVIOUS EXTENDED FORECASTS.
THEREFORE...WILL CONTINUE WITH A DRY FORECAST FOR TUESDAY THROUGH
FRIDAY WITH SEASONABLY COOL TEMPERATURES.

PRELIM NUMBERS...
JAN 64/87/65/84 1325
MEI 60/88/64/86 01-4

JAN...
MS...NONE.
LA...NONE.
AR...NONE.

15

In the hours before

Special weather statement, Sep 21, 12:38 PM CDT, 3 hours 22 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1238 PM CDT FRI SEP 21 2001

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT
WEST OF A CLEVELAND...VICKSBURG...BUDE MISSISSIPPI LINE. NO
SEVERE THUNDERSTORMS ARE EXPECTED...HOWEVER SOME OF THE STRONGER
STORMS THAT DEVELOP MAY CONTAIN WIND GUSTS TO 40 MPH AND PEA SIZE
HAIL.

AN UPPER LEVEL DISTURBANCE...OVER EAST TEXAS...WILL DRIFT
NORTHEAST THROUGH NORTHWEST LOUISIANA INTO ARKANSAS OVERNIGHT. AS
IT DOES SO...IT WILL INTERACT WITH THE ALREADY UNSTABLE AIRMASS
IN PLACE TO PRODUCE SCATTERED THUNDERSTORMS.

ACTIVATION OF STORM SPOTTERS IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.